Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 6, NWS Missoula, MT

July 3, 2022Granite County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 3, 2022, 3:14 PM MDT for Granite County, Ravalli County, Montana. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2022, 3:14 PM MDT (21:14 UTC)
Expired
Jul 3, 2022, 3:45 PM MDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Granite County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 130 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:25 PM MDTHAIL 12 N Sula, MTPICTURE WITH MEASUREMENT OF 1 INCH HAIL STONES.
Jul 3, 3:34 PM MDTHAIL 0.55 Ene Sula, MT
Jul 3, 3:47 PM MDTHAIL 0.252 Nnw Sula, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS55 KMSO 032114
SVRMSO
MTC039-081-032145-
/O.NEW.KMSO.SV.W.0006.220703T2114Z-220703T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
314 PM MDT Sun Jul 3 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  East central Ravalli County in west central Montana...
  Southwestern Granite County in west central Montana...

* Until 345 PM MDT.

* At 313 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles east of Conner to 17 miles north of
  Gibbonsville, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4595 11351 4593 11353 4588 11354 4587 11358
      4584 11362 4584 11370 4578 11379 4577 11386
      4578 11387 4577 11387 4577 11400 4600 11406
      4624 11360 4595 11347
TIME...MOT...LOC 2113Z 249DEG 24KT 4595 11399 4581 11394 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
IV
1 follow-up statement
519 
WWUS55 KMSO 032137
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
337 PM MDT Sun Jul 3 2022

MTC039-081-032147-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-220703T2145Z/
Ravalli MT-Granite MT-
337 PM MDT Sun Jul 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAVALLI AND
SOUTHWESTERN GRANITE COUNTIES WILL EXPIRE AT 345 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 4595 11351 4593 11353 4588 11354 4587 11358
      4584 11362 4584 11370 4578 11379 4577 11386
      4578 11387 4577 11387 4577 11400 4600 11406
      4624 11360 4595 11347
TIME...MOT...LOC 2137Z 249DEG 24KT 4599 11384 4585 11379 

$$

IV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:03 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 3, 3:03 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT Sun Jul 3 2022

.DISCUSSION...Low pressure across eastern Washington is ushering
plenty of moisture from its southwest flow. This moisture,
afternoon heating and instability has triggered thunderstorms
across the Northern Rockies. Currently storms have developed
across central Idaho, west central and southwest Montana. Storms
will continue to develop across Northwest Montana the rest of
this afternoon and evening. Some storms will produce heavy rain
and hail in addition to lightning.

Storms will diminish toward midnight with a few remnant showers
extending into the overnight hours.

The low pressure over eastern Washington will persist over eastern
Washington through the 4th of July. Shower and thunderstorms will
once again develop across the region and once again some may be
strong with hail, heavy rain, gusty winds to 40 mph and lighting.

Given the number of outdoor activities this 4th of July please
stay tuned to the latest information from the NWS Missoula, via
our social media sites as storms can quickly develop.

Moist southwest flow and an unstable atmosphere will persist
through the remainder of the week resulting in showers and
thunderstorms each afternoon and evening.

&&

.AVIATION...Thunderstorms will be in the vicinity of all terminals
through 04/0600z. Lower visibilities and ceilings will occur nears
storms.  Large hail, lightning, gusty winds to 40 mph and heavy
rain are possible with any storm. Showers and storms will diminish
by midnight. Unstable conditions will continue through Monday.
Expect showers and storms to once again develop in the vicinity of
all terminals after 04/1800z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 3, 2:19 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
219 PM MDT Sun Jul 3 2022

IDZ006-MTZ005-006-032100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
219 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of east central Idaho
and central Ravalli Counties through 300 PM MDT/200 PM PDT/...

At 219 PM MDT/119 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles west of Darby to
20 miles west of Gibbonsville. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Darby, Victor, Conner, Woodside, Pinesdale, Sula,
Grantsdale, Charlos Heights, Corvallis, Como and Bell Crossing.

This includes Highway 93 S between mile markers 5 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4648 11408 4582 11379 4554 11436 4610 11452
TIME...MOT...LOC 2019Z 218DEG 34KT 4608 11445 4566 11432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 3, 2:45 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
245 PM MDT Sun Jul 3 2022

IDZ006-MTZ004>006-032115-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
245 PM MDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of northeastern Idaho,
south central Missoula and northwestern Ravalli Counties through 315
PM MDT/215 PM PDT/...

At 245 PM MDT/145 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 19 miles west of Florence
to 19 miles west of Victor. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lolo Hot Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4699 11426 4654 11425 4628 11460 4671 11457
TIME...MOT...LOC 2045Z 215DEG 25KT 4668 11454 4640 11456

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:56 PM MDTSpecial Weather StatementMSOSanders49 min
Jul 3, 2:19 PM MDTSpecial Weather StatementMSORavalli41 min
Jul 3, 2:39 PM MDTSevere Thunderstorm WarningMSORavalli36 min
Jul 3, 2:45 PM MDTSpecial Weather StatementMSO30 min
Jul 3, 3:29 PM MDTSpecial Weather StatementMSOMissoula46 min
Jul 3, 3:49 PM MDTSpecial Weather StatementMSOGranite41 min
Jul 3, 4:19 PM MDTSpecial Weather StatementMSOSanders41 min
Jul 3, 4:22 PM MDTSpecial Weather StatementMSOSanders38 min
Jul 3, 5:11 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Sanders16 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.